Serum sickness-like reaction after the treatment of cellulitis with amoxicillin/clavulanate

BMJ Case Rep. 2016 Oct 18;2016:bcr2016217608. doi: 10.1136/bcr-2016-217608.

Abstract

Serum sickness-like reaction is a rare disease presentation. We describe a case of a man aged 58 years who presented with acute-onset polyarthralgia, intense pruritus of hands and feet, fever to 39.5°C and leucocytosis to 17.2×103/mm3 5 days after completing a 10-day course of amoxicillin/clavulanate for the treatment of finger cellulitis. With history, symptoms, physical examination findings and reported cases in the literature of serum sickness-like reactions to amoxicillin, a clinical diagnosis of serum sickness-like reaction was made. The patient was treated with non-steroidal anti-inflammatories with improvement in symptoms by the time of discharge.

Publication types

  • Case Reports

MeSH terms

  • Amoxicillin-Potassium Clavulanate Combination / adverse effects*
  • Arthralgia / chemically induced
  • Cellulitis / drug therapy*
  • Drug Eruptions / etiology*
  • Foot Dermatoses / chemically induced
  • Hand Dermatoses / chemically induced
  • Humans
  • Male
  • Middle Aged
  • Pruritus / chemically induced
  • Serum Sickness / chemically induced*
  • beta-Lactamase Inhibitors / adverse effects*

Substances

  • beta-Lactamase Inhibitors
  • Amoxicillin-Potassium Clavulanate Combination